Sedation - page 2

Any advice would be welcome. Also any policies you can share would be a help. We have a CRNA who believes that any pediatric patient that needs an IV placed should have sedation. He always gives... Read More

  1. by   JKL33
    Quote from MunoRN

    I'm curious what people believe the overwhelming risk of ketamine to be?
    Practically speaking concerns linger in nurses' minds because these interventions (such as use of ketamine) are initially put upon us as something very serious, requiring new policies and a bunch of hoopla. Then with time and evidence, those mindsets fall away and something is suddenly declared to be perfectly safe. Look at our recent transformation with things like haldol. Prolonged QT, risk of TdP, side effects, history of being addressed specifically in policies and not being able to be given by certain routes, blah, blah, blah....well, we don't need to think about that any more because the tide has turned and we need to use it for pain, so voilá, we are now pushing it IV with practically reckless abandon.

    Anyway, I know my one measly anecdote about ketamine won't carry much weight (and in fact I myself am not using it to make any broad declaration), but...

    I have indeed responded to a situation where an infant became unresponsive and turned blue after receiving ketamine for the very purpose of IV start. I was not the one who administered it, so that of course includes many unknowns. But I can tell you that my IV-starting expertise is not usually needed under such terrifying circumstances. That's my only negative experience with ketamine among many routine/positive experiences with it, but it tends to leave a mental question/concern that is difficult to overcome with the latest facts and assurances of how unlikley it is to go wrong.


    Now for my opinions as a parent -

    I would absolutely never allow my own child to receive medication with its sole purpose being to enable a second very minor insult that is expected to be therapeutic. Nothing we do, absolutely nothing, is free of risk. Sometimes I get sick of hearing how low-risk something is instead of talking about whether the risk itself (independet of how big or small it is) is necessary. Parents absolutely amaze me for what they are willing to risk according to their own fears and perceptions of their child's discomfort (which, by the way, doesn't take into account developmental understanding or the idea of whether the child is fearful vs. potential for pain). I am amazed that parents in offices everywhere will "accept" a shot - immunizations, antibiotics, etc., with none of this particular discussion whatsoever - but if it's an IV start in a hospital, well that's somehow a whole other realm!! Why? For goodness' sake, getting a shot of Rocephin or 6 immunization injections on the same visit sounds a hell of a lot worse than getting an IV!

    Simply personal opinion: Some of these interventions are to treat parents' fears and parents' sense of pain and harm. I make this judgment based on the fact that the additional intervention is often not really much lesser physical insult than the second intervention for which the first is being performed - - but it appears or seems lesser because of its purpose (to make something "painless") as opposed to the purpose for the main intervention being something like "because your child is dehyrated." I personally think this is an interesting (albeit unfortunate) phenomenon.
  2. by   redheadrn99 A CRNA deciding my patient needs sedation...for a procedure I am performing. I think not. I know not. If a CRNA is deciding to sedate my patient, prior to a procedure I am performing with the support of your place of employment...there are much more serious issues to be addressed. Wow.
  3. by   MunoRN
    Quote from PeakRN
    2.5 mg of ID or 10 mg of local lido is not going to have a profound systemic effect on a patient if it is being administered by a competent clinician; if said person is not aspirating a syringe and directly injecting large doses that is not a matter of medication safety but rather clinical competency. The extracellular matrix around capillary tissues will only allow for a certain rate of absorption, there is no magical spot where this matrix is thinner or non-existant.

    Ketamine is a dissociate hypnotic and prevents patients from consciously being able to protect their own airway. Think of it in the same way as bipap on a profoundly hypercapnic patient. The patient may still have a cough and gag reflex but if they vomit they are not going to sit up and put their head over the side of the rails. Further ketamine can have respiratory depression in some patients, especially in small children or those who have been treated with other narcotics or benzos. I have taken care of multiple kids who have been transferred in from outside hospitals and freestanding EDs who either through poor administration or individual reaction ended up requiring PICU admission because of profound respiratory depression including one kid who ended up needing to be intubated for two days after a single dose of ketamine (we never had to give additional sedation during his stay).

    Ketamine certainly has risks and should never be treated as a benign medication. This is in many ways the new chloral hydrate, its the new magical drug for sedation with the rumor of magical properties which in reality are not true.
    That would be a fair point if there was any evidence that ketamine impairs airway protection, the problem is there is no evidence to support that. There are studies that have looked at this possibility, and have not found that ketamine impairs airway protection or respiratory status in any way.
  4. by   PeakRN
    Quote from MunoRN
    That would be a fair point if there was any evidence that ketamine impairs airway protection, the problem is there is no evidence to support that. There are studies that have looked at this possibility, and have not found that ketamine impairs airway protection or respiratory status in any way.
    Have you ever actually been involved in ketamine administration? You do know that suppressed cough reflex, respiratory depression, and apnea were found during the FDA trials? Also, your link doesn't work.
  5. by   JKL33
    Following this interesting discussion. Haven't had time for an in-depth database search. Here is one retrospective study related to the topic:

    Respiratory complications associated with ketamine anesthesia for ophthalmic procedures following intraocular pressure measurement in children

    One may not be able to draw large conclusions, but concern itself is not inappropriate.
  6. by   GaryRay
    Quote from PeakRN
    Are you seriously suggesting that 3-5 mg/kg of IM ketamine has less risk than 0.25 mL of ID buffered lidocaine or 2-3 mL of EMLA?
    Actually it is safer, ketamine looks scary because the patient is unresponsive with their mouth open, but it doesn't affect their respiratory drive or cardiac function and is super safe in kids. Lidocaine, especially emla vasoconstricts so you risk shrinking the vein, if a crna is starting the IV, I assume you need a large gauge so they don't want that, fentanyl is an opioid, short acting or not it still decreases the respiratory drive and can cause nuchal rigidity, fentanyl and lidocaine are more likely to have an allergic response as well if the patient has never had it and it reacts with more drugs.

    I know traditionally anesthesiologists will give some gas then start an IV when a pt is asleep, problem is if the patient reacts to the gas, or has any other complication now they are technically under anesthesia with no IV access. doing the ketamine allows for safe sedation while they start the IV with less risk... particularly if you've got a chronic kid even the CRNA is going to have issues starting the IV on.

    LadysSolo- the sedation isn't "routine" for every IV in the hospital, they are talking about when the CRNA is starting the iv pre-procedure, they are going to get anesthesia anyway so they wait till the kid is sedated to start the IV to decrease the trauma of surgery.